Illinois, 2015

Dense Fog in Illinois, December 22, 2015

December 22, 2015 · NWS PAH · 13 events in 13 counties and zones

Increasing south winds brought warm and moist air northward across southern Illinois, setting the stage for widespread dense fog during the evening. Visibility was at or below one-quarter mile, mainly south and east of a line from Mount Vernon to Marion and Anna.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Increasing south winds brought warm and moist air northward across southern Illinois, setting the stage for widespread dense fog during the evening. Visibility was at or below one-quarter mile, mainly south and east of a line from Mount Vernon to Marion and Anna.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 22, 6:12 PM CST, 48 minutes earlier.

Area forecast discussion, Dec 22, 6:12 PM CST, 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Paducah KY
612 PM CST TUE DEC 22 2015

.UPDATE...
Issued at 612 PM CST TUE DEC 22 2015

Updated aviation discussion only.

&&

.SHORT TERM...(This Evening through Thursday Night)
Issued at 306 PM CST TUE DEC 22 2015

Low-level warm advection will strengthen through the night. Lower
to mid 60 dewpoints are lurking under low stratus through
Mississippi and Alabama at this time, so as this moisture is
lifted over the region we could see some scattered showers begin
to develop overhead in the mid to late evening.

A swath of scattered showers and thunderstorms will lift across
much of west Kentucky and southwest Indiana into the overnight
hours...but the larger area will arrive in western portions of
southeast Missouri generally after 09z. This area of showers and
storms will move quickly north northeast across much of the area
through 18Z.

All of the overnight and morning activity should be elevated to a
certain extent, so small hail is the main concern along with
lightning. These storms will be moving very quickly, so heavy
rainfall will only be a concern if there is some training of
storms over one particular area.

The primary period for severe weather appears to be from 3 PM to 9
PM Wednesday. We will have to see how worked over the atmosphere
is behind the morning convection before getting overly excited
about our severe prospects. It is looking very likely that we
will have plenty of low-level moisture to play with.
Unfortunately, that moisture is currently associated with IFR
level stratus and that could limit insolation behind the morning
storms.

If model forecasts are correct, we will have the potential for
supercell storms with the potential for damaging winds, large hail
and tornadoes. Depending on how far west the development occurs,
there is some potential for the convection to become linear
before it exits the area. That would favor a damaging wind threat.
These storms should be contenders in the Olympic CWA Dash event
for sure. Storm motions to the northeast at 60 mph or more will be
common. The storms should be out of the area by 06Z, but lingered
PoPs in the east into the overnight hours just in case the slower
NAM is correct.

Thursday is still looking dry, but Thursday night is still in a
tug of war between the dry NCEP models, and the persistently wet
ECMWF. Decided not to completely ignore the ECMWF and introduced a
slight chance of showers and storms over the southern half of the
area in the overnight hours.

.LONG TERM...(Friday through Tuesday)
Issued at 306 PM CST TUE DEC 22 2015

The main forecast concern through the long term remains the
prolonged potential for periods of heavy rain and perhaps even a few
thunderstorms. Forecast confidence remains average to above average
given the somewhat better model agreement observed over the last 24
hours. Much of the period will be characterized by a southwesterly
upper level flow pattern, with a ridge of high pressure off the
southeast Atlantic coast and a mean longwave trough over the western
U.S.

Unfortunately, one of the most uncertain portions of the forecast
continues to center around the rain potential on Christmas Day. Over
the last 24 hours, the GFS and NAM have shown a tendency towards a
faster introduction to rain on Christmas Day as the boundary to our
south sets up further north than previously forecast. This would
impact primarily western Kentucky and bordering counties. Meanwhile,
the GEM remains largely dry, while the ECMWF continues to be the
most pessimistic model with rain potential covering the entire
region on Friday. In accordance with the latest NAM and GFS, rain
chances have been raised on Friday, with the better chances focused
primarily along and southeast of the Ohio River.

Over the weekend, an upper level low is forecast to develop over the
southwestern U.S. Models track this low along the U.S.-Mexico border
before pivoting it northeast early next week. At the surface, a cold
front is progged to pass through the region over the weekend before
stalling just to our south. The front should make a push back to the
north early next week as a wave of low pressure passes across the
Missouri Valley and into the Great Lakes region by Tuesday.

The result will be several periods of rain showers and perhaps even
a few thunderstorms over the weekend into early next week. While it
is still too early to talk specifics, the potential exists for a
prolonged heavy rain event to set up within or in the vicinity of
the Quad State region. Much of this will depend on exactly where the
frontal boundary becomes established over the weekend and how long
the event lasts. Forecast models suggest the heaviest axis of rain
may occur just to our west with the highest totals within our
forecast area over southeast Missouri and southwest Illinois. The
presence of elevated and surface-based instability also supports the
inclusion of thunder through much of the extended, which could help
to focus the heaviest rain into more localized pockets.

Given the southwesterly flow pattern, temperatures through the
period are forecast to be unseasonably warm. In fact, highs through
Monday are forecast 15 to 25 degrees above normal, with lows running
some 20 to 30 degrees above climatology. Cooler weather is expected
behind the front by Monday night and Tuesday, but readings should
remain several degrees above normal.

&&

.AVIATION...
Issued at 612 PM CST TUE DEC 22 2015

Until the low level winds come around to the south and increase by
about mid evening, not much change is expected with LIFR/IFR cig
heights. As the saturated boundary layer cools this evening, it will
be difficult for vsbys to improve in some areas this evening,
especially the KPAH terminal and other airports across wrn KY. Will
amend TAFs as necessary. Cigs should improve to MVFR in the wrn half
of the region after sunrise. Widespread showers, and most likely
some thunderstorms, will move rapidly across the TAF sites through
the morning. Very strong south southwest winds are expected through
the day with gusts up to 30kts possible. More intense gusts will be
possible near any storms.

&&

.PAH Watches/Warnings/Advisories...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...DRS
LONG TERM...RJP
AVIATION...DRS/DB
Hazardous weather outlook, Dec 22, 3:41 PM CST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
341 PM CST TUE DEC 22 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-231100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
341 PM CST TUE DEC 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT CHANCE OF THUNDERSTORMS IS FORECAST OVER THE PENNYRILE
REGION OF WEST KENTUCKY AND SOUTHWEST INDIANA LATE THIS EVENING
AND OVERNIGHT. CHANCES OF THUNDERSTORMS WILL ALSO INCREASE JUST
BEFORE DAWN ACROSS SOUTHEAST MISSOURI. SEVERE WEATHER IS NOT
ANTICIPATED WITH ANY STORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDESPREAD THUNDERSTORMS ARE EXPECTED TO MOVE NORTHEAST ACROSS
THE ENTIRE AREA WEDNESDAY MORNING. A STRONG STORM MAY PRODUCE
SOME SMALL HAIL...BUT SEVERE WEATHER IS NOT ANTICIPATED.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
SOUTHEAST MISSOURI IN THE MID TO LATE AFTERNOON HOURS. THESE
STORMS WILL MOVE RAPIDLY NORTHEAST ACROSS THE REMAINDER OF THE
AREA THROUGH THE EVENING. SUPERCELL STORMS WITH DAMAGING
WINDS...LARGE HAIL AND TORNADOES WILL BE POSSIBLE. THE POTENTIAL
ALSO EXISTS FOR THE STORMS TO DEVELOP INTO A LINE WITH AN
ENHANCED DAMAGING WIND THREAT IN THE EAST BEFORE THEY EXIT THE
REGION.

A CHANCE OF THUNDERSTORMS RETURNS TO THE REGION OVER THE WEEKEND
INTO EARLY NEXT WEEK. A PROLONGED RAIN EVENT IS FORECAST OVER AT
LEAST A PART OF THE QUAD STATE REGION...WHICH COULD EVENTUALLY LEAD
TO SOME MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. LOCALLY
HEAVIER RAIN MAY OCCUR IN ASSOCIATION WITH THUNDERSTORMS.

MINOR FLOODING IS CURRENTLY FORECAST TO CONTINUE ALONG PORTIONS OF
THE MISSISSIPPI RIVER. HEAVY RAIN FORECAST OVER THE WEEKEND INTO
EARLY NEXT WEEK MAY LEAD TO SIGNIFICANT RISES ON AREA RIVERS INTO
THE NEW YEAR. PLEASE REFER TO FLOOD WARNINGS AND STATEMENTS AS THEY
ARE ISSUED FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE PREPARED FOR ACTIVATION WEDNESDAY AFTERNOON AND
EVENING.

DRS/RJP

In the hours before

Special weather statement, Dec 22, 4:59 PM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
459 PM CST TUE DEC 22 2015

ILZ076>078-082-083-086-087-089>091-093-094-INZ085-KYZ001>005-007-
010-014-MOZ112-114-230200-
WAYNE IL-EDWARDS-WABASH-HAMILTON-WHITE-SALINE-GALLATIN-JOHNSON-
POPE-HARDIN-PULASKI-MASSAC-POSEY-FULTON-HICKMAN-CARLISLE-BALLARD-
MCCRACKEN-LIVINGSTON-CRITTENDEN-UNION KY-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...FAIRFIELD...ALBION...MOUNT CARMEL...
MCLEANSBORO...CARMI...HARRISBURG...SHAWNEETOWN...VIENNA...
GOLCONDA...ELIZABETHTOWN...MOUND CITY...METROPOLIS...POSEYVILLE...
HICKMAN...CLINTON...BARDWELL...WICKLIFFE...PADUCAH...SMITHLAND...
MARION...MORGANFIELD...CHARLESTON...NEW MADRID
459 PM CST TUE DEC 22 2015

...PATCHY FOG AND DRIZZLE ACROSS PARTS OF THE AREA...

PATCHY FOG AND DRIZZLE HAVE REDUCED VISIBILITIES TO LESS THAN ONE
HALF MILE IN AREAS GENERALLY ALONG AND 25 MILES EITHER SIDE OF A
LINE FROM ALBION TO SHAWNEETOWN ILLINOIS TO NEW MADRID MISSOURI.

MOTORISTS ACROSS THIS REGION SHOULD ALLOW EXTRA TIME TO REACH
THEIR DESTINATIONS THIS EVENING AND BE PREPARED FOR SUDDEN
DEVELOPMENT OF VERY THICK FOG AND DRIZZLE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 dense fog. Local standard time, as filed.

Dense Fog, Alexander

When
December 22, 7:00 PM CST to 11:30 PM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Dense Fog, Pulaski

When
December 22, 7:00 PM CST to 11:30 PM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Dense Fog, Massac

When
December 22, 7:00 PM CST to 11:30 PM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Dense Fog, Johnson

When
December 22, 7:00 PM CST to 11:30 PM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Dense Fog, Pope

When
December 22, 7:00 PM CST to 11:30 PM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Dense Fog, Hardin

When
December 22, 7:00 PM CST to 11:30 PM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Dense Fog, Saline

When
December 22, 7:00 PM CST to 11:30 PM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Dense Fog, Gallatin

When
December 22, 7:00 PM CST to 11:30 PM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Dense Fog, White

When
December 22, 7:00 PM CST to 11:30 PM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Dense Fog, Hamilton

When
December 22, 7:00 PM CST to 11:30 PM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Dense Fog, Wayne

When
December 22, 7:00 PM CST to 11:30 PM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Dense Fog, Edwards

When
December 22, 7:00 PM CST to 11:30 PM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Dense Fog, Wabash

When
December 22, 7:00 PM CST to 11:30 PM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610672, 610673, 610674, 610675, 610676, 610677, 610678, 610679, 610680, 610681, 610682, 610683, 610684.